It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



General Health Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 04-14-2008, 04:20 PM   #1
Newbie
(female)
 
Join Date: Apr 2008
Location: Missouri
Posts: 2
HeatherH1229 HB User
IV site still hurting after three weeks

I had a hysterectomy three weeks ago and had and iv while I was in the hospital. The site on my hand where the iv was is still sore and bulging. Is this normal or is there a chance that the tubing/threading was left in my vein?

Forgot to ask the doctor when I went in for my two week check. Thank you for any answers you can provide.

 
Old 04-14-2008, 04:36 PM   #2
Senior Veteran
(female)
 
Kszan's Avatar
 
Join Date: Jun 2006
Posts: 4,976
Kszan HB UserKszan HB UserKszan HB UserKszan HB UserKszan HB UserKszan HB UserKszan HB UserKszan HB UserKszan HB UserKszan HB UserKszan HB User
Re: IV site still hurting after three weeks

This is the reason why I refuse to let them put the IV in my hand at the hospital anymore. The first and only time I had an IV in my hand, the pain lasted for about 2 months afterwards, because it turns out the vein had collapsed. It hurt like crazy!

There's most likely a bruise under there caused by the IV and that's why it still hurts. I was surprised at how long the pain lasted, but I could definitely tell the difference. I will never allow an IV to be placed in my hand again. It's either going somewhere in my arm or not at all. End of story.

 
Sponsors Lightbulb
   
Old 04-14-2008, 05:39 PM   #3
Senior Veteran
(female)
 
Join Date: May 2007
Location: New Brunswick, Canada
Posts: 1,376
Nenu HB User
Re: IV site still hurting after three weeks

Quote:
Originally Posted by Kszan View Post
This is the reason why I refuse to let them put the IV in my hand at the hospital anymore. The first and only time I had an IV in my hand, the pain lasted for about 2 months afterwards, because it turns out the vein had collapsed. It hurt like crazy!
Kszan, sorry to hear that Can you tell me more about your experience? I have a similar issue, not an IV story, but I had a contrast injection for an MRI. Ever since, that arm's hurt from the site of injection up to my wrist (off and on, depending on the day, and the pain's a dull achy feeling). I noticed one vein that runs from my elbow crease up to my wrist is darkened compared to the other arm (where I can't see the vein), and very occasionally my index/middle fingers on the arm in question turn bluish color between the nuckles (on the tops of the fingers).

I asked the hospital about it, they said see your GP. I asked the GP about it, she said ask the hospital. It feels like I can't get answers, and finding someone with a similar experience is challenging.
__________________
RRMS Dx 03/08

 
Old 04-14-2008, 07:12 PM   #4
Senior Veteran
(female)
 
Kszan's Avatar
 
Join Date: Jun 2006
Posts: 4,976
Kszan HB UserKszan HB UserKszan HB UserKszan HB UserKszan HB UserKszan HB UserKszan HB UserKszan HB UserKszan HB UserKszan HB UserKszan HB User
Re: IV site still hurting after three weeks

There's really not much more I can tell you. I remember the pain lasted for a long time, and it was really upsetting. After a while, the pain finally went away, but it seemed to take a long time. Whenever I've had an IV in the arm, it would cause a bruise and then it would go away rather quickly. But having the IV in my hand really messed it up. I think the veins in the hand are just more sensitive to injury, and once they are messed up it just takes a long time to heal. That's just a guess, but that's what I think, based on what happened to me.

 
Old 04-14-2008, 08:13 PM   #5
Senior Veteran
(female)
 
Join Date: May 2007
Location: New Brunswick, Canada
Posts: 1,376
Nenu HB User
Re: IV site still hurting after three weeks

Thank you for your response. This was the first time I'd had to have a contrast injection for any purpose. I don't regret it, because this MRI was important in my eventual diagnosis for MS.

The dull pain/tingly feeling in this arm I am hoping will eventually go away over time. The MRI was done at the beginning of February, so it's been a month and a half now. Maybe I'll just wait it out and see what becomes of it
__________________
RRMS Dx 03/08

 
Old 04-15-2008, 05:28 AM   #6
Senior Veteran
(female)
 
Join Date: Dec 2003
Posts: 10,133
feelbad HB Userfeelbad HB Userfeelbad HB Userfeelbad HB Userfeelbad HB Userfeelbad HB Userfeelbad HB Userfeelbad HB Userfeelbad HB Userfeelbad HB Userfeelbad HB User
Re: IV site still hurting after three weeks

hi heather. to answer one of your questions,the tubing would not have been left in your hand in any way since it is all interconnected. the actual stick is with the needle which gets removed and is replaced with just some type of plastic type "cath/needle". when its ready to come out,it all comes out as a unit. when you say that the area is 'bulging' what exactly do you mean? is it black and blue or just a lump underneath it?

believe me, i have had to be stuck for many IVs for many surgeries and procedures being done and can tell you,alot of how you feel in the hand after the IV comes out has alot to do with how the person placing it actually placed it,and where(and how many times they had to actually "stick' to find the vein). the is always the possibility of them accidently hitting a nerve there too,which could explain some of the symptoms other posters have mentioned here too.

some people are really great at placing IVs and others,well,they really shouldn;t be sticking anyone or anything you know what i mean? alot comes down to their experience and how they do it.

i have had some IVs placed where i have had no problems and others that have stayed painful for quite a while. if this lasts for much longer tho,i would definitely bring it to your primarys attention.

one thing i noticed this last time when i had a rotator cuff repair done in feb,was that where that IV was placed was just a really bad spot,and the pain did last for about two weeks for me. it just kept getting bopped around under my skin when i had to get out of bed or move myself with only THAT hand. it just really inflames the surrounding tissue too. there could be some level of slight tissue damage underneath that area where you have that bulge from the same type of thing. just see how it goes and if it stays "bulged' for too much longer,make certain to bring it up to your doc. it most likely will eventually go down,you just have to be patient. mine eventually got better and is no problem now. if this doesn't get better soon,or if this is affecting your ability to just move your fingers in any way right now,just go see your doc or your surgeon. hopefully things will get back to normal soon for you. FB
__________________
3-22-01,herniated C-6-7
11-20-01,placement of hardware for failed fusion
9-22-03,removal of cavernous hemangioma that was inside spinal cord. Neuro damage to L hand L leg and R leg.

 
Old 04-15-2008, 02:15 PM   #7
Newbie
(female)
 
Join Date: Apr 2008
Location: Missouri
Posts: 2
HeatherH1229 HB User
Re: IV site still hurting after three weeks

Thank you feelbad for answering my main concern. Don't know what the IV looks like going in or coming out, didn't want to see! Mainly wanting to know if that was possible.

It's just a slight bulge of the vein on my hand, looks a little green but is probably okay. Will show my doctor when I go back.

Thank you again!

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
soreness at novocaine injection site for weeks now knp Dental Health 4 09-26-2008 07:09 AM
My left food started hurting after mowing the lawn riderkaylin Foot & Ankle Problems 1 09-06-2008 08:43 AM
Im hurting really bad guys/gals... She left. (LONG) dirtybird91 Relationship Health 37 05-31-2007 10:33 AM
HELP Staph infection in surgical site! 4fabfelines Thyroid Disorders 7 05-21-2006 12:43 PM
When i lay down i feel like i cant breath because my back is hurting so bad britmama Back Problems 1 01-05-2006 10:38 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added








TOP THANKED CONTRIBUTORS



ladybud (79), sjb (77), SnowBunny2020 (76), Titchou (69), JJ (53), janewhite1 (51), lenvegas (27), midwest1 (25), quincy (20), solofelix (19)

Site Wide Totals

teteri66 (1180), MSJayhawk (1004), Apollo123 (904), Titchou (847), janewhite1 (823), Gabriel (759), ladybud (754), sammy64 (668), midwest1 (668), BlueSkies14 (610)



All times are GMT -7. The time now is 05:42 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!